Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 59, NWS Goodland, KS

September 9, 2019Logan County, Kansas

NWS Goodland, KS issued this tornado warning at Sep 9, 2019, 7:47 PM CDT for Logan County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2019, 7:47 PM CDT (00:47 UTC)
Expired
Sep 9, 2019, 8:01 PM CDT
In force
14 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Logan County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WFUS53 KGLD 100047
TORGLD
KSC109-100115-
/O.NEW.KGLD.TO.W.0059.190910T0047Z-190910T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
747 PM CDT Mon Sep 9 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  West central Logan County in west central Kansas...

* Until 815 PM CDT.
    
* At 747 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles west of Russell Springs, or 20 miles east of
  Sharon Springs, and is nearly stationary.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Logan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3887 10137 3889 10139 3891 10129 3888 10132
TIME...MOT...LOC 0047Z 050DEG 0KT 3888 10138 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

DDT
2 follow-up statements
550 
WWUS53 KGLD 100054
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
754 PM CDT Mon Sep 9 2019

KSC109-100115-
/O.CON.KGLD.TO.W.0059.000000T0000Z-190910T0115Z/
Logan KS-
754 PM CDT Mon Sep 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WEST
CENTRAL LOGAN COUNTY...
    
At 754 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles west of Russell Springs, or 20 miles east of
Sharon Springs, and is nearly stationary.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Logan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3887 10137 3889 10139 3891 10129 3888 10132
TIME...MOT...LOC 0054Z 050DEG 0KT 3888 10138 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

DDT
454 
WWUS53 KGLD 100101
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
801 PM CDT Mon Sep 9 2019

KSC109-100110-
/O.CAN.KGLD.TO.W.0059.000000T0000Z-190910T0115Z/
Logan KS-
801 PM CDT Mon Sep 9 2019

...THE TORNADO WARNING FOR WEST CENTRAL LOGAN COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
northern Logan county until 845 PM CDT. 

LAT...LON 3887 10137 3889 10139 3891 10129 3888 10132
TIME...MOT...LOC 0059Z 050DEG 0KT 3888 10138 

$$

DDT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Sep 9, 4:44 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 9, 4:44 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
344 PM MDT Mon Sep 9 2019

.SHORT TERM...(This evening through Tuesday Night)
Issued at 237 PM MDT Mon Sep 9 2019

Looking aloft today, will see a more westerly flow take over.
Went and took pops down today to around 20%, and shifted the
higher pops to hug our southeastern border. As of 3 PM,
convection had begun developing along this area. That said, lower
levels still look like they are a bit dryer that previously
thought, so not expecting much convection or fog developing across
the Tri-State area this evening into tomorrow.

Any storms and showers that continue to develop will originate
along our southern CWA border and propogate slowly to the
east northeast. An isolated severe storm will be possible.
Threats anticipated will be large hail and damaging wind. Showers
and storms are expected to end by midnight.

Tuesday, an upper level trough will deepen and push it's way from
the west coast over Colorado, lining up southwest of our area,
centered on WFO PUB's area by Wednesday night. Along with this, we
will see the return of some mid-level moisture. This may be just
enough to generate a couple of showers and storms, but, at this
time, no severe weather is expected.

Will be taking a closer look at winds tomorrow, guidance is in
disagreement, but we may see some significant sustained winds
across the area. Went with CONSALL for the Tuesday evening time
period. RH's will still be too high for any fire weather concerns,
but it's something that should be mentioned.

.LONG TERM...(Wednesday through Monday)
Issued at 111 PM MDT Mon Sep 9 2019

A trough moves northeast into the northern Plains by Thursday
morning with a ridge sitting over most of the eastern U.S. The
trough moves out of the northern and central Plains Thursday night
as a ridge moves in over the Intermountain West. Almost zonal flow
aloft moves over the Tri-State area Friday through Saturday as a
ridge and trough move across southern Canada. Low pressure extends
south into the northwest and north-central U.S. through Sunday as
the center of high pressure sits just off the Mid-Atlantic coast.
During the day Monday, a ridge develops over the Intermountain West
as a trough forms along the Pacific Northwest coastline.

A cold front moves across the Tri-State region Wednesday night
associated with a mid-latitude cyclone over the eastern Dakotas.
Showers and thunderstorms are expected Wednesday evening
associated with the front. There is an isolated chance for storms
Thursday evening along and south of Hwy 40/287 with otherwise dry
conditions through the beginning of next week. High pressure at
the surface moves over the Plains and Intermountain West behind
the cold front. By Saturday, leeside troughing develops along the
Front Range of the Rockies.

High temperatures in the mid-70s to lower 90s are expected with
cooler temperatures Thursday and Friday. Low temperatures will
range from the upper 40s to mid-60s with the coldest morning Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM MDT Mon Sep 9 2019

Throughout the remainder of the TAF period, VFR conditions are
expected to prevail at the Goodland and McCook terminal. This
afternoon, there will be a chance of showers and storms impacting
the terminals, but confidence on timing and location was too low
to add in the TAFs. Storms will start in the afternoon, ending by
midnight tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...EV
Hazardous weather outlook, Sep 9, 6:49 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
549 PM MDT Mon Sep 9 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
549 PM MDT Mon Sep 9 2019 /649 PM CDT Mon Sep 9 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 60 mph will be possible in northwest Kansas
until 9 pm MDT this evening, primarily along and east of line from
Tribune to Colby to Oberlin.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

An isolated severe thunderstorm cannot be ruled out during the late
afternoon and evening hours on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Isolated severe storms are possible along and east of a line from
Tribune to Colby to Oberlin this afternoon and evening. If you
witnessed severe weather, please relay your report to the National
Weather Service in Goodland via social media or by calling the
weather spotter hotline at 1-800-272-7811. Thank you.

Vincent

In the hours before

Special weather statement, Sep 9, 6:10 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM CDT Mon Sep 9 2019

KSZ015-092330-
Sheridan KS-
610 PM CDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 630 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hoxie, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hoxie and Tasco.

LAT...LON 3928 10039 3934 10049 3957 10025 3957 10021
      3953 10016 3944 10016
TIME...MOT...LOC 2309Z 225DEG 29KT 3937 10039

DDT
Local storm report, Sep 9, 6:29 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 W OAKLEY              39.13N 100.87W
09/09/2019  E0.70 INCH       LOGAN              KS   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL REPORTED ON THE
            WESTERN SIDE OF OAKLEY AT APPROXIMATELY 4:40
            PM MDT. TIME ESTIMATED VIA RADAR.

&&

VINCENT
Local storm report, Sep 9, 6:40 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 NNW TASCO             39.36N 100.30W
09/09/2019  E0.70 INCH       SHERIDAN           KS   PUBLIC

&&

JBH
Local storm report, Sep 9, 7:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 E HOXIE               39.36N 100.37W
09/09/2019  E0.88 INCH       SHERIDAN           KS   PUBLIC

            TIME ESTIMATED BY RADAR. REPORT RELAYED VIA
            FACEBOOK.

&&

JBH
Special weather statement, Sep 9, 7:27 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
727 PM CDT Mon Sep 9 2019

KSZ004-016-100045-
Norton KS-Graham KS-
727 PM CDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NORTON AND
NORTHWESTERN GRAHAM COUNTIES UNTIL 745 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Morland, or 14 miles northwest of Hill City, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Norton and northwestern Graham Counties.

LAT...LON 3938 10016 3948 10016 3962 9993 3952 9981
TIME...MOT...LOC 0027Z 233DEG 22KT 3946 10009

DDT
Local storm report, Sep 9, 7:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             10 WNW RUSSELL SPRINGS  38.94N 101.36W
09/09/2019  E1.25 INCH       LOGAN              KS   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

JBH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:19 PM CDTSevere Thunderstorm WarningGLDLogan41 min
Sep 9, 7:27 PM CDTSpecial Weather StatementGLDGraham18 min
Sep 9, 7:56 PM CDTFlash Flood WarningGLDLogan3 hr
Sep 9, 7:57 PM CDTSevere Thunderstorm WarningGLDLogan48 min
Sep 9, 8:26 PM CDTSevere Thunderstorm WarningGLDGove, Logan49 min
Sep 9, 8:43 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Sep 9, 8:50 PM CDTSevere Thunderstorm WarningGLDGraham, Norton40 min
Sep 9, 8:59 PM CDTFlash Flood WarningGLDLogan3 hr
Sep 9, 9:17 PM CDTSpecial Weather StatementGLDGove28 min
Sep 9, 9:23 PM CDTSevere Thunderstorm WarningGLDLogan52 min
Sep 9, 10:03 PM CDTSpecial Weather StatementGLDLogan42 min
Sep 9, 10:20 PM CDTSpecial Weather StatementGLDLogan40 min
Sep 9, 10:39 PM CDTAreal Flood WarningGLDLogan6 hr
Sep 9, 10:48 PM CDTSpecial Weather StatementGLDGove42 min
Sep 9, 11:30 PM CDTSpecial Weather StatementGLDGove45 min
Sep 10, 1:56 AM CDTAreal Flood WarningGLDGove3 hr
Sep 10, 4:30 AM CDTAreal Flood WarningGLDGove, Logan12 hr
Sep 10, 8:10 AM CDTRiver Flood WarningGLDGove, Logan6 hr
Sep 10, 5:30 PM CDTSpecial Weather StatementGLDWichita45 min
Sep 10, 5:54 PM CDTSpecial Weather StatementGLDWichita51 min
Sep 10, 6:04 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita56 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.